Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 22, NWS Houston/Galveston, TX

June 20, 201123 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jun 20, 2011, 4:17 AM CDT for 23 counties in Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2011, 4:17 AM CDT (09:17 UTC)
Expired
Jun 20, 2011, 9:00 PM CDT
In force
17 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WWUS74 KHGX 200917
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
417 AM CDT MON JUN 20 2011

...WIND ADVISORY IN EFFECT FOR SOUTHEAST TEXAS...

.STRONG SOUTHERLY WINDS WILL DEVELOP AGAIN THIS MORNING AND
CONTINUE THROUGH EARLY EVENING.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201730-
/O.NEW.KHGX.WI.Y.0022.110620T0917Z-110621T0200Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
417 AM CDT MON JUN 20 2011

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...WINDS WILL INCREASE QUICKLY AFTER 9 AM AS TEMPERATURES
  BEGIN TO RISE QUICKLY. THE STRONG WINDS WILL CONTINUE THROUGH
  THE AFTERNOON AND INTO THE EARLY EVENING HOURS THEN BEGIN TO
  DIMINISH.

* WINDS...SOUTH WINDS NEAR 15 MPH EARLY IN THE MORNING WILL
  QUICKLY INCREASE TO 15 TO 25 MPH AND GUSTY ACROSS THE ADVISORY
  AREA. GUSTS NEAR 30 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jun 19, 11:45 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 11:45 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1145 PM CDT SUN JUN 19 2011

.AVIATION...
EXPECT AN MVFR BKN CEILING TO DEVELOP AGAIN OVERNIGHT. BECOMING VFR
AFTER SUNRISE WITH ANOTHER DAY OF GUSTY SSW/SSE WINDS. CENTRAL GULF
OF MEXICO DEEPER MOISTURE LEVELS ARE MAKING PROGRESS TOWARD THE TEXAS
COAST...AND THERE MAY BE ENOUGH MOISTURE IN COMBINATION WITH DAYTIME
HEATING TO GENERATE SOME CONVECTION TOMORROW AFTERNOON. HAVE INTRODUCED
CB TO SOME TAF SITES (IAH/HOU/SGR/LBX/GLS) STARTING AT 21Z.  42
&&

.PREV DISCUSSION... /ISSUED 933 PM CDT SUN JUN 19 2011/

DISCUSSION...
IR SATELLITE LOOP INDICATES TROPICAL MOISTURE FROM WESTERN CUBA
TO THE YUCATAN STARTING TO STREAM NORTHWARD. THIS EVENING
SOUNDINGS INDICATE SOME COOLING NEAR 850 MB THE LAST 24 HOURS.
SURFACE PRESSURE GRADIENT RELAXING A BIT ACROSS SOUTHERN HALF OF
CWFA THIS EVENING. UPDATED 1ST PERIOD ZFPHGX REFLECTING DECREASING
WIND SPEEDS OVERNIGHT. OTHERWISE ZFPHGX ON TRACK. 37

PREV DISCUSSION... /ISSUED 659 PM CDT SUN JUN 19 2011/

FIRE WEATHER...
RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM. BIG WILDFIRES ERUPTED
THIS AFTERNOON IN SOUTHERN GRIMES COUNTY JUST WEST OF PLANTERSVILLE
AND ALONG THE WALKER-MADISON COUNTY LINE SOUTH OF MIDWAY WHILE THE BIG
FIRE IN NORTHERN TRINITY COUNTY PERSISTS. OTHER SMALLER FIRES DOT THE
AREA. RISING HUMIDITY LEVELS AND LOWER TEMPERATURES CAN BE EXPECTED
FOR THE REMAINDER OF THE EVENING HOURS THAT SHOULD ASSIST FIRE CREWS
IN GAINING SOME CONTROL OF THESE BURNS.

WILL LIKELY LET THE RED FLAG WARNING EXPIRE AT 10 PM. ALTHOUGH RELATIVE
HUMIDITY VALUES SHOULD BE HIGHER AND HIGH TEMPERATURES SHOULD BE LOWER
TOMORROW AFTERNOON...IT IS QUITE POSSIBLE THAT ANOTHER RED FLAG WARNING
MIGHT BE NEEDED DUE TO THE EXPECTED STRONG WINDS AND EXTREMELY DRY
CONDITIONS. STAY TUNED!  42

PREV DISCUSSION... /ISSUED 332 PM CDT SUN JUN 19 2011/

DISCUSSION...
ANOTHER HOT AND BREEZY DAY HERE IN PARADISE. EXPECT MOSTLY THE
SAME WX CONDITIONS ON MONDAY...THOUGH MOST LOCATIONS SHOULD SEE
MAX TEMPS A DEGREE OR THREE COOLER AS GULF MOISTURE STARTS HEADING
BACK IN AND THE UPPER RIDGE BEGINS LOOSENING ITS GRIP. CAN'T
COMPLETELY RULE OUT AN ISOLATED LATE AFTN SEABREEZE SHRA/TSTMS
ACROSS SE PARTS OF THE REGION BUT FEEL 20% POPS ALREADY IN THE
FCST WILL MORE THAN COVER THIS.

UPPER TROF IN THE PACIFIC NW WILL HEAD SEWD INTO THE PLAINS EARLY
THIS WEEK. AS THIS OCCURS IT WILL SEND A WEAK COOL FRONT INTO N
TX. CLOSER TO OUR REGION...DEEPER GULF MOISTURE (CURRENTLY SEEN
NEAR THE YUCATAN) WILL BE DRAWN INTO THE AREA TUE-THURS. THIS
MOISTURE COMBINED WITH DAYTIME HEATING...LOW CONVECTIVE TEMPS AND
MESOSCALE BOUNDARIES/FORCING WILL PROVIDE THE AREA WITH SOME OF
THE HIGHER RAIN CHANCES WE'VE SEEN IN MONTHS. MODELS GENERALLY
SHOW THE THE FIRST SURGE OF HIGHER MOISTURE MOVING INTO ERN PARTS
OF THE REGION ON TUE. HAVE PLACED HIGHEST POPS EAST OF I-45 BUT
WILL ALSO NEED TO WATCH UPSTREAM LATER IN THE DAY AS STORMS
ASSOCIATED WITH THE FRONT & UPPER TROF WELL TO THE NORTH COULD
MAKE THEIR WAY DOWN TOWARD PEAK HEATING.

ON WEDNESDAY...ANOTHER SURGE OF HIGH PW AIR (2-2.2") MOVES INTO SE
TX. LOOKING FOR WIDESPREAD DEVELOPMENT NEAR THE COAST BEFORE
SUNRISE IN ASSOCIATION WITH GOOD SPEED CONVERGENCE. EXPECT THIS
ACTIVITY TO GRADUALLY MAKE ITS WAY INLAND DURING THE DAY WITH
HEATING. REMNANT BOUNDARIES FROM TUE COULD ALSO BE IN PLAY. OTHER
THAN AT THE COAST...WITH THE LACK OF A SYNOPTIC BOUNDARY/TRIGGER
WAS NOT CONFIDENT ENOUGH TO BUMP POPS UP ANY FURTHER THAN THEY
CURRENTLY CONSIDERING IT'S LIKELY TO BE MESOSCALE DRIVEN AND
TIMING/LOCATION IS UP IN THE AIR THIS FAR OUT. FAIRLY CONFIDENT
MOST EVERYONE WILL SEE SOME RAINFALL BUT LONGEVITY AND AMOUNTS ARE
UNCERTAIN. POTENTIAL EXISTS FOR SOME LOCALIZED HEAVY RAINFALL AS
UPPER FLOW BECOMES WEAK AND STORM MOTIONS DIMINISH TO <7 KTS.

THURSDAY LOOKS TO BE A TRANSITION DAY AS THE RIDGE STARTS BUILDING BACK
IN FROM THE WEST AND MOISTURE LEVELS DIMINISH. STILL ANTICIPATE SOME
SCT ACTIVITY BUT NOT NEARLY AS MUCH AS WED. SHOULD BE DRIER GOING INTO
NEXT WEEKEND AS UPPER RIDGE EXERTS MORE CONTROL OF THE AREA.  47

MARINE...
WINDS AND SEAS SHOULD INCREASE AGAIN TONIGHT INTO MON PROMPTING
ANOTHER SCA.  ADVISORY MAY BE EXTENDED THROUGH THE WHOLE DAY AS
MONDAY APPEARS TO BE THE MOST WINDY THROUGH THE NEXT FEW DAYS.
WINDS DECREASE FOR THE MIDDLE/END OF THE WEEK WITH A SURGE OF
TROPICAL MOISTURE EXPECTED BY TUE.  THIS MAY ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS FOR THE COASTAL WATERS THROUGH THE END OF
THE WEEK.  34

FIRE WEATHER...
RED FLAG WARNING WILL REMAIN IN PLACE TIL AROUND 10PM TONIGHT WHEN
WINDS WILL DECREASE AND HUMIDITY LEVELS WILL RISE. WINDS WILL BE
EVEN STRONGER ON MONDAY AND POSSIBLY HAVE ANOTHER RED FLAG WARNING
AS WELL.  THESE CONDITIONS ARE ONLY MADE WORSE BY THE VERY DRY FUELS
WHICH HAS CONTRIBUTED TO SEVERAL SMALL GRASS/BRUSH FIRES ACROSS THE
AREA AND ONE LARGE WILD FIRE IN TRINITY COUNTY.  THUNDERSTORM
CHANCES INCREASE TUE THROUGH THU WHICH MAY BRING SOME RELIEF AND
MOISTEN FUELS.  UNTIL THEN THERE WILL BE AT LEAST TWO MORE DAYS OF
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79 100  80  98  78 /   0  10  10  30  30
HOUSTON (IAH)              80  97  81  94  79 /   0  20  20  40  40
GALVESTON (GLS)            82  92  82  90  80 /   0  20  30  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...37
AVIATION/MARINE/FIRE...42
Hazardous weather outlook, Jun 19, 3:48 PM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT SUN JUN 19 2011

GMZ330-TXZ163-164-176>179-195>200-210>214-226-227-235>238-202100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
348 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST WITH DRY VEGETATION
IN PLACE. WINDS SHOULD DIMINISH AFTER SUNSET.

.DAY TWO...MONDAY

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE MONDAY WITH
SLIGHTLY STRONGER SOUTH WINDS EXPECTED AND RELATIVE HUMIDITIES
LESS THAN 35 PERCENT.

.DAY THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY

AN UPPER LEVEL DISTURBANCE COUPLED WITH AN INCREASE IN MOISTURE
WILL SET THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TUESDAY WITH RAIN CHANCES PERSISTING INTO THURSDAY.
TOTAL RAINFALL ACCUMULATIONS SHOULD AVERAGE AROUND A HALF INCH
WITH A FEW ISOLATED LOCATIONS RECEIVING BETWEEN ONE AND THREE
INCHES DUE TO SLOW STORM MOVEMENT...ESPECIALLY ON WEDNESDAY.
THOUGH THE RAIN WILL BE VERY WELCOME...THIS WILL NOT BE A DROUGHT
BUSTER. SINCE OCTOBER 1ST 2010...MANY COMMUNITIES ACROSS SOUTHEAST
TEXAS ARE 15 TO 25 INCHES BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ335-350-355-370-375-202100-
GALVESTON BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
348 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. ONSHORE WINDS WILL INCREASE
TO AROUND 20 KNOTS AND SEAS WILL BUILD TO 5 TO 7 FEET. BAY WATERS
WILL BE CHOPPY TO ROUGH.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS AND ELEVATED SEAS
WILL REMAIN IN PLACE THROUGH MIDWEEK. SMALL CRAFT ADVISORIES ARE
LIKELY. IN ADDITION...SHOWER AND STORM CHANCES WILL BE ON THE
INCREASE AS DEEPEN GULF MOISTURE MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:50 AM CDTRed Flag WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 8 more16 hr
Jun 20, 10:34 AM CDTSmall Craft AdvisoryHGX17 hr

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.